Hail, Midland
- When
- May 17, 2:15 PM EST
- Where
- Midland County, Oil City
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.617, -84.583
4 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at May 17, 12:56 PM EST, 1 hour 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 156 PM EDT WED MAY 17 2006 .AVIATION... REGIONAL RADARS CONTINUE TO SHOW AN AREA OF SHOWERS WORKING INTO WESTERN LOWER...AHEAD OF THE SHORTWAVE OVER WISCONSIN. MAIN SURFACE FRONT IS BACK ACROSS WISCONSIN...BUT WITH A TROUGH CONTINUING TO SHARPEN ACROSS LOWER MICHIGAN. AIRMASS ACROSS LOWER MICHIGAN CONTINUES TO DESTABILIZE...AS TEMPERATURES CLIMB NEAR 70 WITH DEWPOINTS IN THE LOW 50S. STRONGER CONVECTION HAS ALREADY BEGUN TO FIRE ALONG THE SURFACE TROUGH ACROSS NORTHERN LOWER...AND WITH SIMILAR INSTABILITY ACROSS SOUTHEAST MICHIGAN EXPECT THIS TREND TO CONTINUE. SHORTWAVE DIVING THROUGH WISCONSIN WILL FOCUS THE STRONGEST LIFT SOUTHWEST OF THE CWA...BEFORE WRAPPING THROUGH THE NORTHERN OHIO VALLEY. GOOD LIFT AT LEAST AT DTW/DET WITH SURFACE WAVE PASSING JUST SOUTH OF THE STATE. WILL HEAVIER SHOWERS THROUGH THE OVERNIGHT IN THE SOUTH...WITH SPRINKLES AT FNT AND ACTUALLY WILL LEAVE MBS DRY. CIGS UPSTREAM ARE VFR AND PRIMARILY DIURNALLY DRIVEN. SHOULD LOWER TO MVFR OVERNIGHT WITH MORE PRONOUNCED PRECIP...THEN LINGER INTO THURSDAY. && .UPDATE...1136 AM EDT WED MAY 17 2006 NOT TOO MANY CHANGES TO THE GOING FORECAST. 12Z RUC/NAM CONTINUE THE TREND OF THE 06Z RUNS IN DROPPING SHORTWAVE ENERGY FROM THE MINNESOTA BOUNDARY WATERS MORE SOUTH THAN EAST...FOCUSING THE BEST SYNOPTIC LIFT FROM WISCONSIN DOWN THROUGH ILLINOIS/SOUTHERN LAKE MICHIGAN THIS AFTERNOON. HOWEVER THERE WILL STILL BE DECENT INSTABILITY ACROSS SOUTHEAST MICHIGAN GIVEN THE WITH THE MOIST PROFILE AND MODEST LAPSE RATES. MODIFIED 12Z DTX SOUNDING FOR 71/51 YIELDS CAPES NEAR 1600J/KG...WHICH SHOULD BE REPRESENTATIVE GIVEN LIMITED THERMAL ADVECTION THROUGH THE DAY WITH THE MID-LEVEL COLD POOL ASSOCIATED WITH THE DIGGING SHORTWAVE NOT MAKING IT INTO SOUTHEAST MICHIGAN UNTIL TONIGHT. GIVEN THE AVAILABLE INSTABILITY... THERE SHOULD BE ENOUGH LOW-LEVEL CONVERGENCE ALONG THE LINGERING SURFACE TROUGH TO INITIATE CONVECTION THIS AFTERNOON. IN ADDITION... THE MORNING ACTIVITY ACROSS WISCONSIN DEVELOPING FASTER AND SPREADING FARTHER EAST THAN INDICATED BY THE EARLIER RUNS. THIS MAY INDICATE SOME ADDITIONAL UPPER-LEVEL SUPPORT WILL BE PRESENT TO SUPPORT DEVELOPMENT. WILL THEREFORE STICK WITH LIKELY TSRA AFTER 18Z...A TIMING WHICH IS ALSO SUPPORTED BY A LINEAR EXTRAPOLATION OF THE UPSTREAM ACTIVITY INTO LOWER MICHIGAN. WILL CONTINUE THE MENTION OF POSSIBLE SEVERE WEATHER IN THE HWO. IT WILL BE MARGINAL WITH BEST DYNAMICAL SUPPORT REMAINING TO THE SOUTHWEST OF THE CWA. WHILE WINDS ARE GENERALLY 20KTS OR LESS BELOW 600MB...THE 12Z DTX SOUNDING DOES SHOW SOME MID-LEVEL DRY AIR WITH A 500MB DEWPOINT DEPRESSION OF 18C. WITH THE FREEZING LEVEL/WETBULB ZERO HEIGHTS 7-8KFT AND THE -20C ISOTHERM WITHIN THE AREA OF MODEST CAPE...AT LEAST SMALL HAIL SEEMS REASONABLE...WITH POTENTIAL FOR SEVERE LEVELS IF STRONG ENOUGH UPDRAFTS MANAGE TO DEVELOP. BUMPED TEMPERATURES UP A BIT ACROSS THE THUMB AND SAGINAW VALLEY GIVEN AREAS OF BETTER INSOLATION. THICKER MID CLOUDS HAVE PERSISTED ACROSS THE CENTRAL CWA FOR LONGER...WHICH HAVE KEPT TEMPERATURES ON THE COOL SIDE THIS MORNING. HOWEVER EXPECT THESE AREAS TO RECEIVE A PERIOD OF SUN AS WELL. GIVEN THE BROKEN CLOUDS AND EXPECTATION FOR SOME SUN WILL START WITH PARTLY SUNNY SKIES...BECOMING MOSTLY CLOUDY AS THE BETTER MOISTURE WORKS IN FROM UPSTREAM AND CONVECTION DEVELOPS. && .SHORT TERM...TODAY AND TONIGHT LEFT OVER SHOWERS CONTINUE TO WEAKEN AND MOVE SOUTH THROUGH THE CWA AS ASSOCIATED VORT LOBE MIGRATES EAST. NOTICE THAT A FEW LIGHT SHOWERS HAVE DEVELOPED OVER THE NORTHERN PORTION OF THE CWA IN SECONDARY TROF AXIS THOUGH. AT THIS TIME WILL NOT MENTION IN ZONES AND WILL CONTINUE WITH DRY FCST THROUGH 18Z...MAY HAVE TO HANDLE THESE SHOWERS IN A NOWCAST FOR AN HOUR OR TWO THOUGH. MODELS IN GENERAL AGREEMENT THROUGH 30 HOURS...THEN DIFFER WITH POSITION OF SURFACE LOW FOR LATE WEDNESDAY NIGHT INTO THURSDAY MORNING. AT THIS TIME WILL GO WITH MORE OF A GFS SOLUTION AS 00Z UA PLOT OVER SOUTH CENTRAL CANADA INDICATES NAM RUNNING ABOUT 10 KTS TO STRONG WITH 300 MB JET. AS A RESULT IT LOOKS LIKE NAM IS A LITTLE MORE AGGRESSIVE WITH NEGATIVE TILT UPPER TROF BY 36 HOURS...AND DRIVES SURFACE LOW MORE TO THE NORTHWEST...WHILE THE GFS IS 50 MILES OR SO FURTHER TO THE EAST. FIRST CONCERN WILL BE CONVECTIVE POTENTIAL FOR THIS AFTERNOON. IR LOOP SHOWS PLENTY OF BREAKS IN THE CLOUD COVER...AND MID MAY SUN SHOULD BE ABLE TO BOOST TEMPS TO AT LEAST THE LOWER 70S. AS A RESULT SURFACE BASED CAPES ANTICIPATED TO APPROACH 1500+ J/KG THIS AFTERNOON. SOME WEAK SYNOPTIC LIFT AHEAD OF AGGRESSIVE UPPER WAVE OVER THE CWA AFTER 18Z...LFQ OF 300 MB JET...GOOD THICKNESS DIFLUENCE AND IMPRESSIVE INSTABILITY...SO WILL INCREASE POPS INTO THE LIKELY CATEGORY...ALTHOUGH BEST LIFT WILL HOLD OFF UNTIL AFTER 00Z. CONCERN WITH CONVECTION WILL BE FOR HAIL POTENTIAL WITH LOW WET BULB ZERO/FREEZING LEVELS AND CAPE EXTENDING WELL BEYOND THE -20C ISOTHERM. WIND FIELD IS WEAK THOUGH WITH 0-3KM SHEAR ONLY AROUND 20KT. STORMS SHOULD BE STRAIGHT UP AND DOWN...BUT STRONG ENOUGH UPDRAFTS TO SUPPORT AT LEAST 1/2 TO 3/4 INCH HAIL. ONLY DRAW BACK IS THAT UPPER WAVE DIVES A LITTLE TO FAR SOUTHWEST OVER WISCONSIN AND MORE ORGANIZED CONVECTION COULD OCCUR NEAR SOUTHERN LAKE MICHIGAN...AND INTERCEPTING SOME OF THE THETA-E ADVECTION AHEAD OF THE COLD FRONT. WILL HAVE TO CONTINUE WITH A MENTION OF THUNDER THROUGH THE NIGHT NOW AS MID LEVEL LAPSES RATES INCREASE WITH COLD POOL WORKING INTO THE REGION. 500 MB TEMPS DROPPING TO AROUND -26C BY 12Z THURSDAY...PRODUCING VERTICAL TOTALS IN THE UPPER 20S TO AROUND 30. IN ADDITION UPPER WAVE DOES NOT PASS EAST OF THE REGION UNTIL AROUND 12Z. && .LONG TERM...THURSDAY THROUGH TUESDAY UPPER LEVEL LOW AND ASSOCIATED -26C COLD POOL AT 500MB WILL MOVE ACROSS SOUTHERN LOWER MICHIGAN ON THURSDAY. MUCH DRIER MID LEVEL AIR IS PROGGED TO MOVE INTO THE WESTERN GREAT LAKES BEHIND THE LOW AS EVIDENCED BY A 27C DEWPOINT DEPRESSION AT 500MB ON THE CHURCHILL MANITOBA 00Z RAOB. HOWEVER SOME MOISTURE IS EXPECTED TO WRAP BACK AROUND THIS UPPER LOW WHICH WILL EFFECT PRECIP AND THUNDERSTORM CHANCES FOR SOUTHEAST MICHIGAN ON THURSDAY. THE GFS SHOWS A STRONGER LOW LEVEL FRONT WITH 850MB TEMPS DROPPING TO AROUND -1C...AND HENCE LESS INSTABILITY DESPITE COLD POOL IN THE VICINITY. THE NAM/ECMWF/NAMX SHOW MORE MODERATION OF THE LOW LEVEL AIRMASS AS IT IS TRANSPORTED SOUTH FROM NORTHERN CANADA AND WRAPPED INTO THE BACK OF THIS SYSTEM...YIELDING 850MB TEMPS THAT ARE 2 TO 3 DEGREES WARMER. PREFER A SOLUTION CLOSER TO THE NAM WITH GOOD INSTABILITY AND NUMEROUS SHOWERS EXPECTED ACROSS THE EASTERN CWA ON THURSDAY WITH THE STRONG LOW OVERHEAD. HAVE ALSO ADDED ISOLATED THUNDERSTORMS TO THE SOUTHERN HALF OF THE AREA WHERE INSTABILITY WILL BE GREATEST. ANY THUNDERSTORMS THAT DEVELOP ON THURSDAY WILL AGAIN BE ABLE TO PRODUCE SMALL HAIL. ALTHOUGH DIFFERING ON THE EXACT LOCATION OF THE SURFACE LOW...BOTH THE GFS AND NAM ARE IN GOOD AGREEMENT THAT THE SURFACE TROUGH WILL PIVOT BACK ACROSS LAKE HURON AND THE THUMB THURSDAY NIGHT. HAVE INCREASED POPS TO LIKELY ACROSS THE THUMB WITH LESS SHOWER ACTIVITY EXPECTED NEAR THE SOUTHERN MICHIGAN BORDER. DIFFICULT FORECAST BY THE END OF THE WEEK IN TRYING TO DETERMINE WHEN THE TROUGH AXIS WILL MOVE EAST TO NEW ENGLAND ALLOWING HIGH PRESSURE TO BUILD IN AT THE SURFACE. HAVE CONTINUED WITH CHANCE OF SHOWERS ON FRIDAY BUT DO EXPECT UPPER LOW TO SHIFT TO THE EAST BY THIS WEEKEND. THIS LOW WILL NOT BE CUT-OFF FROM THE PREVAILING FLOW AS THE LAST WAS ENABLING IT TO PROGRESS OUT OF THE REGION FASTER. GFS HAS BEEN ADVERTISING THAT SUBSEQUENT WAVES DROPPING INTO THE BACK OF THE TROUGH WILL KEEP IT ORIENTED TO THE WEST OVER THE CENTRAL GREAT LAKES BUT HAS SHOWN POOR CONSISTENCY MAKING THIS SOLUTION QUESTIONABLE. THE ECMWF AND GEM ALSO SHOW SOME WEAKER WAVES MOVING THROUGH THE TROUGH BUT KEEP THEM FAR ENOUGH TO THE EAST SO THAT THE END RESULT WOULD ONLY BE SOME EXTRA CLOUDS AND POSSIBLY LIGHT SHOWERS OVER LAKE HURON. WILL KEEP AN EYE ON ANY ADDITIONAL SHORTWAVES THAT MAY WARRANT A NEED FOR SHOWERS IN THE FORECAST...BUT UNTIL I CAN PLACE MORE CONFIDENCE IN THESE FEATURES WILL JUST KEEP SOME CLOUDS IN FOR THIS WEEKEND. HAVE KEPT TEMPERATURES COOL INTO THIS WEEKEND WITH MEX GUIDANCE FIRMLY TRENDING IN THIS DIRECTION. A GRADUAL WARMING TREND IS EXPECTED FOR NEXT WEEK AS THE UPPER LEVEL RIDGE BUILDS EAST. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LAKE HURON...NONE. LAKE ST CLAIR...NONE. MI WATERS OF LAKE ERIE...NONE. && AVIATION.....BRAVENDER UPDATE.......BRAVENDER SHORT TERM...GSS LONG TERM....KEK YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 145 PM EDT WED MAY 17 2006 MIZ047>049-053>055-060>063-068>070-075-076-082-083-181100- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 145 PM EDT WED MAY 17 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORM WATCH NUMBER 361 IS IN EFFECT FOR ALL OF SOUTHEAST LOWER MICHIGAN UNTIL 8 PM. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AS THE AIRMASS ACROSS THE REGION CONTINUES TO DESTABILIZE. SOME OF THE STORMS MAY BECOME SEVERE. THE PRIMARY HAZARD WILL BE HAIL UP TO ONE INCH IN DIAMETER...WITH WIND GUSTS UP TO 60 MPH ALSO POSSIBLE WITH THE STRONGEST STORMS. STORM MOTION WILL BE SOUTHEAST AT 25 MPH. THE CHANCE FOR THUNDERSTORMS WILL ALSO PERSIST OVERNIGHT AS A STRONG COLD FRONT MOVES THROUGH THE AREA AND HELPS TO FOCUS ADDITIONAL ACTIVITY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY. SPOTTER ACTIVATION WILL PROBABLY BE NEEDED LATER THIS AFTERNOON AND THIS EVENING. LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-181100- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI- 145 PM EDT WED MAY 17 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ST CLAIR...THE MICHIGAN WATERS OF LAKE ERIE AND LAKE HURON. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORM WATCH NUMBER 361 IS IN EFFECT FOR SAGINAW BAY AND ALSO FROM THE ST CLAIR RIVER TO THE DETROIT RIVER UNTIL 8 PM. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AS THE AIRMASS ACROSS THE REGION CONTINUES TO DESTABILIZE. SOME OF THE STORMS MAY BECOME SEVERE. THE PRIMARY HAZARD WILL BE HAIL UP TO ONE INCH IN DIAMETER...WITH WIND GUSTS UP TO 50 KNOTS ALSO POSSIBLE WITH THE STRONGEST STORMS. STORM MOTION WILL BE SOUTHEAST AT 25 MPH. THE CHANCE FOR THUNDERSTORMS WILL ALSO PERSIST OVERNIGHT AS A STRONG COLD FRONT MOVES THROUGH THE AREA AND HELPS TO FOCUS ADDITIONAL ACTIVITY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY. SPOTTER ACTIVATION WILL PROBABLY BE NEEDED LATER THIS AFTERNOON AND THIS EVENING. BRAVENDER/DG YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
The Grand Rapids radar (KGRR), 112 km away, was scanning. The volume nearest the first event began at 19:15 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
Workers at a gas station at M20 and Coleman Rd estimated thunderstorm winds at 60 mph along with penny size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5513508, 5513509, 5513510, 5513511, 5513512.